Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 135, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 1997, 3:51 PM MDT for Las Animas County, Colorado. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 1997, 3:51 PM MDT (21:51 UTC)
- Expired
- Aug 29, 1997, 5:10 PM MDT
- In force
- 79 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 292152 RRA SVRPUB COC071-292310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 351 PM MDT FRI AUG 29 1997 * SEVERE THUNDERSTORM WARNING FOR LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 510 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY SOUTH OF HIGHWAY 160 EAST OF BRANSON THROUGH 510 PM * AT 350 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF KIM MOVING NORTHEAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:50 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 29, 1:50 PM MDT, 2 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 148 PM MDT FRI AUG 29 1997 CHALLENGE TNGT IS COVERAGE OF EVNG THUNDERSTORMS. SATELLITE AND WSR-88D SHOWING WIDESPREAD CONVECTION FIRING UP OVER THE MTNS AND MOVG EWRD OVER THE FTHLLS. SHORTWAVE THAT AFFECTED ERN CO MAY BE HINDERING CONVECTION ACROSS SE PLAINS AS ATMOSPHERE RECOVERS WITH TEMPS RUNNING BEHIND YESTERDAYS READINGS AT THIS TIME. HOWEVER...OUTFLOW BNDRYS REMAINING WILL LIKELY PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION LATE THIS AFTN AND THIS EVNG ACROSS THE SE PLAINS ONCE CURRENT TSTMS BNDRYS INTERACT WITH THEM. JUICIEST MOISTURE REMAINING OVER KS WITH TEMPS IN THE LWR 90S AND DEWPOINTS IN THE LWR 60S...WITH HIGHEST CAPES THERE. WILL WAIT TO DECIDE ABOUT INCLUDING MENTION OF SEVERE IN FORECAST THIS EVNG. MOST AREAS EXPECTED TO SEE SCT TSTMS THIS EVNG WITH MOIST ATMOSPHERE FROM PLUME AND WEAK SHORTWAVES IN WRLY FLOW ALOFT. 500 TEMPS HAVE COOLED SO LAPSE RATES MUCH MORE IMPRESSIVE TODAY THAN PAST FEW DAYS. SR
In the hours before
Special weather statement, Aug 29, 2:36 PM MDT, 1 hour 15 minutes before
COZ081-292240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORM DEVELOPING ACROSS BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS BACA COUNTY SOUTH OF HIGHWAY 160 AND WEST OF HIGHWAY 287/385 THROUGH 315 PM. THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 235 PM...DOPPLER RADAR SHOWED THE STORM LOCATED 17 MILES SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. SR
Special weather statement, Aug 29, 2:37 PM MDT, 1 hour 14 minutes before
COZ081-292240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORM DEVELOPING ACROSS BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS BACA COUNTY SOUTH OF HIGHWAY 160 AND WEST OF HIGHWAY 287/385 THROUGH 315 PM. THIS THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 235 PM...DOPPLER RADAR SHOWED THE STORM LOCATED 17 MILES SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORpE IT REACHES YOUR AREA. SR
Special weather statement, Aug 29, 3:00 PM MDT, 51 minutes before
COZ071-072-292305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORM NORTHEAST OF COLORADO SPRINGS... A STRONG THUNDERSTORM WILL MOVE ACROSS BLACK FOREST IN EL PASO COUNTY THROUGH AT LEAST 320 PM...THEN OVER OPEN COUNTRY EAST OF BLACK FOREST THROUGH 345 PM. THIS STORM WILL PRODUCE RAINFALL AMOUNTS UP TO 1 INCH PER HOUR... SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH. AT 259 PM...DOPPLER RADAR SHOWED THE STORM AT BLACK FOREST...OR 15 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS. MOVEMENT WAS EAST AT 20 MPH. SR
Special weather statement, Aug 29, 3:01 PM MDT, 50 minutes before
COZ071-072-292305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORM NORTHEAST OF COLORADO SPRINGS... A STRONG THUNDERSTORM WILL MOVE ACROSS BLACK FOREST IN EL PASO COUNTY THROUGH AT LEAST 320 PM...THEN OVER OPEN COUNTRY EAST OF BLACK FOREST THROUGH 345 PM. THIS STORM WILL PRODUCE RAINFALL AMOUNTS UP TO 1 INCH PER HOUR... SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH. AT 259 PM...DOPPLER RADAR SHOWED THE STORM AT BLACK FOREST...OR 15 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS. MOVEMENT WAS EAST AT 20 MPH. SR
Special weather statement, Aug 29, 3:44 PM MDT, 7 minutes before
COZ073-074-292250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN HUERFANO AND SOUTHERN PUEBLO COUNTIES... STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HUERFANO AND SOUTHERN PUEBLO COUNTIES THROUGH 445 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 340 PM...PUEBLO DOPPLER RADAR INDICATED TWO CLUSTERS OF STORMS...ONE 20 MILES NORTHEAST OF WALSENBURG...THE OTHER 10 MILES SOUTHEAST OF COLORADO CITY. THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, Aug 29, 3:45 PM MDT, 6 minutes before
COZ073-074-292250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT FRI AUG 29 1997 ...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN HUERFANO AND SOUTHERN PUEBLO COUNTIES... STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HUERFANO AND SOUTHERN PUEBLO COUNTIES THROUGH 445 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 340 PM...PUEBLO DOPPLER RADAR INDICATED TWO CLUSTERS OF STORMS...ONE 20 MILES NORTHEAST OF WALSENBURG...THE OTHER 10 MILES SOUTHEAST OF COLORADO CITY. THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT ~IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.